South Carolina, 2016Damaging Winds in South Carolina, June 12, 2016
June 12, 2016 · NWS CHS · 4 events in 1 county or zone
Moderate instability under an Atlantic ridge of high pressure helped produce a few strong to severe thunderstorms during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate instability under an Atlantic ridge of high pressure helped produce a few strong to severe thunderstorms during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 12, 2:58 PM EST, 32 minutes earlier.
Area forecast discussion, Jun 12, 2:58 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
358 PM EDT SUN JUN 12 2016
.SYNOPSIS...
A weak cold front will approach from the north tonight, passing
through and south of the area on Monday before dissipating. A series
of upper level disturbances will affect the area mid to late week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Isolated showers and thunderstorms continue to move quickly
east or southeastward into the western portions of the forecast
area. Once heating subsides, expect the precipitation to
dissipate. Have a mention of slight chance of thunderstorms most
areas until around 8 PM. With CAPE values over 4000 J/kg and
DCAPE from 1200 to 1400 J/kg, cannot rule out a strong
thunderstorm with gusty winds this evening.
Heat indices have maxed out as the dewpoints in many areas west
of the nearly pinned sea breeze have mixed out just enough to keep
many areas below the head advisory criteria of 105. Expect
temperatures and to a lesser extent heat indices to start to drop
by early evening.
Overnight: A backdoor cold front will be advancing through
northern South Carolina late, likely reaching the Charleston Tri-
County area toward daybreak. Low temps mainly in the mid 70s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday: Models are in good agreement showing a cold front
approaching from the north early in the morning. This front will
cross through the northern part of our area in the morning hours,
then the southern portion by the early afternoon before becoming
stationary. The challenge will be how far south across the region it
reaches. If it is far south of the area, then the "cooler" and
"drier" air will overspread more of our area. But if it stalls over
our GA counties, then those locations will see minimal drops to the
heat and humidity experienced on Sunday. The current forecast has it
stalling just south of our area in the afternoon and then
dissipating. This will equate to temperates ranging from the upper
80s to the lowers 90s across our SC counties and the lower to maybe
mid 90s across our GA counties. Meanwhile, dew points will drop to
possibly the lower 60s across northern Berkeley County and gradually
increase to the upper 60s to near 70 degrees as one heads to the
SC/GA county line. Regardless, the most relief to the heat and
humidity will be across our SC counties. The aforementioned dew
points will also make it difficult for convection to develop in
the afternoon. We have a dry forecast for most of our area. The
exception is the continued slight chance for showers and
thunderstorms, mainly south of I-16 and west of I-95. This is
where a late day sea breeze will interact with the cold front,
bringing some lift. Any showers and thunderstorms will dissipate
in the evening, followed by a dry night. Lows will range from
possibly 70 degrees across northern Berkeley County and quickly
increasing to the mid 70s as one heads eastward to the beaches and
southward to the SC/GA county line.
Tuesday: The weak cold front will have dissipated early in the
morning. Southerly flow will develop at the surface and southwest
flow aloft. This will lead to increasing temperatures and moisture.
Highs will be in the low to mid 90s while dew points will rise into
the low to mid 70s. This may equate to heat indexes peaking around
105 degrees, which cold equate to heat advisories for portions of
the area. However, an upper level disturbance will approach from the
west late in the day, generating lift. This combined with PWATs
around 2 inches, mainly across our inland GA counties, should
generate afternoon and evening showers and thunderstorms which would
lower the heat indices. The highest POPs are for these locations.
Though, all locations potentially could see some precipitation. POPs
decrease into the evening and overnight hours. Lows will be in the
mid to upper 70s.
Wednesday: A similar forecast setup as Tuesday with increasing
temperatures and dew points across the area in south to southwest
flow. PWATs exceeding 2 inches in most areas will combine with
another upper level disturbance to generate more showers and
thunderstorms in the afternoon. The sea breeze should help to
enhance this activity, so we have chance POPs across the entire area.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A relatively active long term period is anticipated due to a
series of upper level shortwaves rotating through the area in
concert with fairly moist low levels. Significant differences
exist between the global models regarding the timing of greatest
rain chances and the potential for a cold front to push through
early in the weekend.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR at KCHS/KSAV through 18Z Monday. A cold front will move through
around 09Z at KCHS and around 12Z at KSAV switching winds from
southwest to northwest and then northeast by 15Z at both
terminals.
Extended Aviation Outlook: Brief flight restrictions are possible
Wednesday through Friday due to late day showers and thunderstorms.
&&
.MARINE...
The pressure gradient will tighten up this evening in advance of a backdoor
cold front that should enter the waters off the Charleston coast
late. In advance of the front, southwest flow from 15 knots to
perhaps 20 knots will be common tonight along with seas building
to up to 3 to 4 feet.
A brief bout of northeast winds will occur on Monday behind a back
door cold front but then shift back to southerly by Tuesday as
Atlantic high pressure rebuilds. The gradient will tighten a bit
Thursday and Friday as the inland trough strengthens while high
pressure remains over the western Atlantic. Some 15-20 kt winds
possible both days with conditions potentially flirting with Small
Craft Advisory criteria especially in gusts.
&&
.CLIMATE...
Record Highs for June 12th:
KCHS: 96 last in 2011 (occurred in multiple years)
KCXM: 97 last in 1998 (occurred in multiple years)
KSAV: 100 in 1977
Note the high temperature at KCHS so far today has been 97
degrees.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...MTE
SHORT TERM...MS
LONG TERM...JRL
AVIATION...MS/MTE
MARINE...MS/MTE
CLIMATE...MTE
Hazardous weather outlook, Jun 12, 3:14 AM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
414 AM EDT SUN JUN 12 2016
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-131400-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
414 AM EDT SUN JUN 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 12, 2:12 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
312 PM EDT SUN JUN 12 2016
SCZ045-121945-
INLAND BERKELEY SC-
312 PM EDT SUN JUN 12 2016
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CROSS...OR 14 MILES NORTHWEST OF MONCKS
CORNER...MOVING SOUTHEAST AT 25 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BONNEAU...PINOPOLIS...BONNEAU BEACH...SOUTHERN LAKE MOULTRIE AND
NORTHERN LAKE MOULTRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOATERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF
CAUGHT ON THE OPEN WATER...STAY AS LOW AS POSSIBLE AND WEAR A PERSONAL
FLOTATION DEVICE. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE AT RISK
FOR BEING STRUCK BY LIGHTNING.
&&
LAT...LON 3329 8015 3339 8009 3333 7994 3323 7998
3320 8007
TIME...MOT...LOC 1912Z 309DEG 20KT 3335 8018Special weather statement, Jun 12, 2:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT SUN JUN 12 2016
SCZ040-042-122015-
ALLENDALE SC-HAMPTON SC-
339 PM EDT SUN JUN 12 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES UNTIL 415 PM EDT...
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FAIRFAX...OR OVER ALLENDALE...MOVING EAST AT
30 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ALLENDALE...HAMPTON...VARNVILLE...FAIRFAX...BRUNSON...SYCAMORE...MILEY AND
CROCKETVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3302 8107 3296 8102 3281 8108 3294 8137
3307 8126
TIME...MOT...LOC 1938Z 290DEG 25KT 3298 8127Thunderstorm Wind, Colleton
- When
- June 12, 3:30 PM EST to 3:31 PM EST
- Where
- Colleton County, 5.37 mi NNW of Jonesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 32.800, -80.860
The South Carolina Highway Patrol reported a tree down at the intersection of Lowcountry Highway and Black Creek Road.
Thunderstorm Wind, Colleton
- When
- June 12, 3:39 PM EST to 3:40 PM EST
- Where
- Colleton County, 3.55 mi W of Hendersonville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 32.790, -80.780
The South Carolina Highway Patrol as well as the Colleton County Fire and Rescue reported trees down on Interstate 95 at milemarker 46. Six trees fell down within 100 yards of each other and two of the trees fell on vehicles.
Thunderstorm Wind, Colleton
- When
- June 12, 3:41 PM EST to 3:42 PM EST
- Where
- Colleton County, 2.9 mi W of Hendersonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.780, -80.770
The public reported a large tree limb fell through the roof of a house on Mewville Road near Trudie Lane. Winds were also estimated to be near 60 mph.
Thunderstorm Wind, Colleton
- When
- June 12, 3:47 PM EST to 3:48 PM EST
- Where
- Colleton County, Hendersonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 32.780, -80.720
The South Carolina Highway Patrol reported a tree down near the intersection of Browntown Lane and Hendersonville Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Oklahoma, June 12, 20162 deaths · $10,000 · 56 kt wind · 15 events
- Flash Flooding and Flood in Texas, June 12 to 13, 20161 death · $63,000 · 1.75 in hail · 22 events
- Flash Flood and Hail in Colorado, June 12, 20161 death · $10,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Missouri, June 12 to 17, 2016$33,000 · 1 in hail · 19 events
- Lightning Strike in Minnesota, June 12, 2016$50,000 · 1 event
- Lightning Strike in Minnesota, June 12, 20163 injured · 1 event
- Hail and Damaging Winds in Minnesota, June 12 to 13, 20161 in hail · 19 events
- Flash Flooding and Damaging Winds in Nebraska, June 12, 201660 kt wind · 16 events
- Flash Flooding and Hail in Wyoming, June 12, 20162.5 in hail · 15 events
- Hail and Damaging Winds in Minnesota, June 12, 20161.75 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 12, 201659 kt wind · 8 events
- Flash Flooding and Hail in Arkansas, June 12 to 15, 20161.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 645963, 645961, 645962, 645948.